Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 35, NWS Phoenix, AZ

August 2, 2018La Paz County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 2, 2018, 1:04 PM MST for La Paz County, Arizona. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2018, 1:04 PM MST (20:04 UTC)
Expired
Aug 2, 2018, 3:00 PM MST
In force
116 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 152 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 8.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
534 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
2509 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

926 
WGUS55 KPSR 022004
FFWPSR
AZC012-022200-
/O.NEW.KPSR.FF.W.0035.180802T2004Z-180802T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
104 PM MST THU AUG 2 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Central La Paz County in west central Arizona...

* Until 300 PM MST.

* At 104 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Over one inch of rain has 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Brenda.

* This includes the following highways...
  AZ Interstate 10 between mile markers 28 and 34.
  US Highway 60 between mile markers 31 and 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3382 11400 3371 11384 3367 11388 3363 11405
      3377 11410

$$

18
3 follow-up statements
949 
WGUS75 KPSR 022048
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
148 PM MST THU AUG 2 2018

AZC012-022200-
/O.CON.KPSR.FF.W.0035.000000T0000Z-180802T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
148 PM MST THU AUG 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM MST FOR
CENTRAL LA PAZ COUNTY...

At 147 PM MST, Doppler radar indicated heavy rain has ended across 
the warned area. However, over two inches of rain have already 
fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Brenda.

This includes the following highways...
AZ Interstate 10 between mile markers 28 and 34.
US Highway 60 between mile markers 31 and 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3382 11400 3371 11384 3367 11388 3363 11405
      3377 11410

$$

18
895 
WGUS75 KPSR 022131
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
231 PM MST THU AUG 2 2018

AZC012-022200-
/O.CON.KPSR.FF.W.0035.000000T0000Z-180802T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
231 PM MST THU AUG 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM MST FOR
CENTRAL LA PAZ COUNTY...

At 230 PM MST, Doppler radar indicated heavy rain has ended across 
the warned area. However, two to three inches of rain have already 
fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Brenda.

This includes the following highways...
AZ Interstate 10 between mile markers 28 and 34.
US Highway 60 between mile markers 31 and 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3382 11400 3371 11384 3367 11388 3363 11405
      3377 11410

$$

18
851 
WGUS75 KPSR 022156
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
256 PM MST THU AUG 2 2018

AZC012-022206-
/O.EXP.KPSR.FF.W.0035.000000T0000Z-180802T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
256 PM MST THU AUG 2 2018

...THE FLASH FLOOD WARNING FOR CENTRAL LA PAZ COUNTY WILL EXPIRE AT
300 PM MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3382 11400 3371 11384 3367 11388 3363 11405
      3377 11410

$$

Hernandez

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 12:42 PM MST, 22 minutes earlier.

Area forecast discussion, Aug 2, 12:42 PM MST, 22 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1242 PM MST Thu Aug 2 2018

.SYNOPSIS...
High pressure will meander across the southwest United States
resulting in slightly above average temperatures, but a gradual
decrease in thunderstorm chances through the weekend, especially
across the lower deserts. More significant moisture will return to
the region by early next week as high pressure builds to the
northwest. Temperatures will consistently remain a few degrees
above normal.

&&

.DISCUSSION...

Visible satellite shows thunderstorm activity gradually increasing
area-wide early this afternoon, and continues to reveal a few
notable features that may support an increase in thunderstorm
potential later this afternoon and evenings. A fast-moving
gravity wave is moving across south-central Arizona, and has
appeared to already enhance convection across south of the Tucson
area. Earlier mid-level cloudiness continues to diminish near the
Phoenix area, while convection becomes more widespread across the
Rim and White Mountains.

The latest hi-res convective allowing guidance continues to
indicate a cluster or two of storms developing across Pima County
into southwest Maricopa and Pinal Counties later this afternoon.
Although steering flow is quite weak, thunderstorms are expected
to propagate and develop towards the Phoenix area later this
afternoon and evening. With weak large-scale forcing for ascent
and new thunderstorm convective development largely dependent on
outflow boundaries, coverage is still uncertain. Can't rule out a
few strong wind gusts, locally heavy rain, and patchy blowing
dust with any thunderstorms/outflows that develop. Farther west,
thunderstorms developing over the higher terrain of northern Baja
County are approaching western Imperial County in association with
a remnant MCV. Additional convection has been noted across JTNP.
Blowing dust and locally strong wind gusts will accompany any
storms that develop.

The upper ridge across the western CONUS will
remain dampened through the weekend by a belt of moderate
westerlies across the Great Basin, which will keep our
temperatures slightly above normal. Within this regime, drier air
aloft will also overspread the region this weekend and result in a
downtick in thunderstorm activity area-wide. However, there will
still be enough moisture around to support a few thunderstorms
over southern Gila County.

By next week, a seasonably strong upper trough will develop off
the Pacific Northwest coast, and correspond with a significant
amplification of the upper ridge over the western CONUS. The
parent anticyclone will shift northwestward towards the Great
Basin while simultaneously strengthening. While this may result in
a gradual warming trend for southeast California, it should be far
enough removed to keep excessive heat concerns at bay for the time
being. During this time period, moisture will return back closer
to seasonal normals for August, and bring back daily chances for
thunderstorms. This should set up a Type II monsoonal pattern and
place south-central Arizona within east-northeast flow aloft.
Temperatures should also remain fairly consistent during this
period.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Based on observational data and preponderance of latest high
resolution model output, it looks far more likely that sct
thunderstorms will impact the Phoenix metro, and particularly KPHX.
The pattern conceptually matches storms forming over SW Maricopa Co
generating outflow and blowing dust moving north towards the
terminals. Potentially aided by lift from the Estrellas, storms
could directly impact KPHX and have added a Tempo group around 02Z.

The most likely time frame of IFR conditions due to TSRA and BLDU
looks to be 02Z-05Z with showers lingering for a few more hours
afterwards. Gusty SSW winds with the outflow would become extremely
variable in direction with the passage of any storms, and wake low
development could cause a period of gusty north winds washing back
into terminal locations. Not convinced coverage will be that
extensive throughout the metro and only included VCTS for KIWA and
KSDL sites, though BLDU could become a problem at these location as
well.

Southeast California/Southwest Arizona including KIPL and KBLH:
Thunderstorm chances and associated impacts are the primary aviation
concerns this afternoon and evening. Storms were already developing
along the Baja spine this morning, and steering flow could drive
TSRA into KIPL this afternoon. Chances of directly impacting the
terminal location is too small to include in this TAF package, with
only a wind shift currently noted. Storm chances at KBLH are much
less, and the typical south winds should prevail.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday:
Thunderstorm chances will be more relegated to higher terrain
areas of Gila County on Sunday as the overall atmospheric moisture
content declines. As high pressure redevelops to the northwest,
moisture will return to the area and bring an increase in
thunderstorm chances to the lower deserts. Otherwise, minimum
humidities will remain in a 15-30% range following fair to good
overnight recovery. Apart from thunderstorms, winds will be light
except for typical afternoon and evening upslope breeziness.
Little temperature trend expected during the five day period, with
high temperatures remaining a few degrees or so above seasonal
normals each day.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Rogers
AVIATION...MO
FIRE WEATHER...Rogers/CB

In the hours before

Special weather statement, Aug 2, 12:02 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1202 PM MST THU AUG 2 2018

AZZ533-021945-
Central La Paz AZ-
1202 PM MST THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 1245
PM MST...

At 1201 PM MST, Doppler radar was tracking a strong thunderstorm near
Brenda, or 34 miles southeast of Parker, moving northeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Brenda.

This includes the following highways...
AZ Interstate 10 between mile markers 24 and 38.
US Highway 60 between mile markers 31 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3358 11399 3363 11416 3388 11405 3373 11377
TIME...MOT...LOC 1901Z 218DEG 14KT 3368 11403

18
Special weather statement, Aug 2, 12:54 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1254 PM MST THU AUG 2 2018

AZZ533-022045-
Central La Paz AZ-
1254 PM MST THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 145
PM MST...

At 1254 PM MST, Doppler radar was tracking a strong thunderstorm near
Brenda, or 37 miles southeast of Parker, moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Brenda.

This includes the following highways...
AZ Interstate 10 between mile markers 27 and 41.
US Highway 60 between mile markers 31 and 46.
AZ Route 72 between mile markers 46 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3355 11392 3360 11411 3383 11404 3374 11373
TIME...MOT...LOC 1954Z 204DEG 7KT 3364 11398

18

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:09 PM MSTSpecial Weather StatementPSRGila51 min
Aug 1, 5:15 PM MSTSevere Thunderstorm WarningPSRGila45 min
Aug 1, 5:32 PM MSTAreal Flood AdvisoryPSRGila3 hr
Aug 1, 5:53 PM MSTSpecial Weather StatementPSR37 min
Aug 1, 6:20 PM MSTSpecial Weather StatementPSRGila25 min
Aug 1, 6:27 PM MSTSevere Thunderstorm WarningPSRGila33 min
Aug 1, 7:01 PM MSTAreal Flood AdvisoryPSRGila3 hr
Aug 1, 8:32 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal58 min
Aug 2, 12:02 PM MSTSpecial Weather StatementPSRLa Paz43 min
Aug 2, 12:30 PM MSTSevere Thunderstorm WarningPSRLa Paz30 min
Aug 2, 12:51 PM MSTAreal Flood AdvisoryPSRLa Paz114 min
Aug 2, 12:54 PM MSTSpecial Weather StatementPSRLa Paz51 min
Aug 2, 1:00 PM MSTSevere Thunderstorm WarningPSRLa Paz30 min
Aug 2, 3:36 PM MSTSpecial Weather StatementPSRGila39 min
Aug 2, 3:52 PM MSTSpecial Weather StatementPSRGila38 min
Aug 2, 3:56 PM MSTSpecial Weather StatementPSRGila49 min
Aug 2, 4:54 PM MSTSpecial Weather StatementPSRMaricopa51 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.